Alert archive / Indiana / Tornado Warnings in 2001

Tornado Warning 15, NWS Northern Indiana

July 4, 2001Cass County, Fulton County, Indiana

NWS Northern Indiana issued this tornado warning at Jul 4, 2001, 3:14 PM EST for Cass County, Fulton County, Indiana. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 4, 2001, 3:14 PM EST (20:14 UTC)
Expired
Jul 4, 2001, 4:00 PM EST
In force
46 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cass County, IN, Fulton County, IN

The radar

The Northern Indiana radar (KIWX), 72 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 3:20 PM ESTHail 1Kewanna, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 1:00 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 439 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
439 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KIWX 042015
TORFWA

INC017-049-042100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
314 PM EST WED JUL 4 2001

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN CASS COUNTY IN INDIANA
  WESTERN FULTON COUNTY IN INDIANA

* UNTIL 400 PM EST

* AT 314 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  A POSSIBLE TORNADO 4 MILES SOUTHWEST OF KEWANNA...MOVING SOUTHEAST
  AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
  FULTON
  METEA
  TWELVE MILE

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. IF NO
BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM ON THE
LOWEST FLOOR AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4108 8645 4092 8648 4083 8641 4083 8616
          4092 8618

LASHLEY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Jul 4, 2:00 AM EST, 13 hours 14 minutes earlier.

Area forecast discussion, Jul 4, 2:00 AM EST, 13 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
200 AM EST WED JUL 4 2001

SFC ANALYSIS SHOWS COLD FRONT EXTENDING DOWN WI AND BACK INTO IA
WITH STATIONARY FRONT STRETCHING ACROSS THE OHIO RIVER VALLEY.
COMPLEX OF STORMS THAT FORMED OVER IA LAST EVENING PUSHING SOUTH
THRU MO ATTM. KIWX RADAR SHOWING A FEW STORMS MOVING/DEVELOPING
OVER WESTERN CWA. COLD FRONT TO MOVE ACROSS CWA TODAY AND PRECIP
CHANCES WILL BE TIMED WITH ITS ARRIVAL. FRONT TO ARRIVE IN NW CWA BY
18Z. WILL LIMIT CHANCE POPS TO BEFORE NOON HERE. GOOD INSTABILITY AND
INCREASING SFC CONVERGENCE SETS UP OVER SOUTHERN CWA WITH CAPES ABOVE
2500J/KG AND LI AROUND -5. LATEST SWODY1 ALSO HAS AREA IN SLIGHT RISK
SO WILL MENTION STRONG STORMS POSSIBLE AS WELL. FRONT TO BECOME MORE
E/W ORIENTED LATE THIS AFTERNOON/EARLY EVENING ACROSS SOUTHERN CWA.
WILL KEEP A MENTION FOR EARLY THIS EVENING IN SE CWA WITH OTHERWISE
CLEARING SKIES ACROSS THE AREA. DRY FCST REMAINDER OF THE PERIOD AS
HIGH PRESSURE BUILDS INTO THE REGION. GUIDANCE GENERALLY ON TRACK
WITH BLEND USED.

.IWX...NONE.

JAL

In the hours before

Special weather statement, Jul 4, 12:35 PM EST, 2 hours 39 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-042300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1235 PM EST WED JUL 4 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...

THERE IS A SLIGHT RISK FOR SEVERE STORMS SOUTHEAST OF A LINE FROM
COLDWATER MICHIGAN TO GOSHEN INDIANA TO KNOX INDIANA. A COLD FRONT
MOVING THROUGH THE AREA THIS AFTERNOON WILL TRIGGER SOME SCATTERED
THUNDERSTORMS. THE AIRMASS AHEAD OF THIS FRONT IS MODERATELY
UNSTABLE THIS AFTERNOON WHICH MAY ALLOW A FEW STORMS TO REACH SEVERE
LIMITS. LARGE HAIL AND DAMAGING THUNDERSTORM WINDS WILL BE THE
PRIMARY THREAT.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. STAY TUNED TO
NOAA WEATHER RADIO AND LOCAL RADIO OR TELEVISION FOR FURTHER UPDATES.
Local storm report, Jul 4, 2:28 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
228 PM EST WED JUL 04 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    2 N BASS LAKE             IN   FUNNEL CLOUD
07/04/01   STARKE                         REPORTED BY PUBLIC.
Local storm report, Jul 4, 3:11 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
311 PM EST WED JUL 04 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0309 PM    NORTH JUDSON              IN   .75 INCH HAIL
07/04/01   STARKE                         REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 5:03 AM ESTSevere Thunderstorm WarningIWXMarshall, Starke37 min
Jul 4, 6:59 AM ESTSevere Thunderstorm WarningIWXElkhart, Saint Joseph51 min
Jul 4, 1:40 PM ESTSevere Thunderstorm WarningIWXLaPorte, Starke50 min
Jul 4, 2:04 PM ESTTornado WarningIWXLaPorte, Starke46 min
Jul 4, 2:50 PM ESTSevere Thunderstorm WarningIWXPulaski, Starke50 min
Jul 4, 3:01 PM ESTTornado WarningIWXPulaski39 min
Jul 4, 3:46 PM ESTSevere Thunderstorm WarningIWXCass54 min

Nearby

Tornado Warnings in Indiana, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.